Did you Know?

Nearly 8 million people living with chronic pain and who take opioid medication as part of a pain management regimen deal with opioid-induced constipation (OIC).


What is Opioid-induced Constipation (OIC)?

Chronic constipation is a side effect for at least half the people taking opioids regularly for pain management. Opioids slow down the digestive system by attaching to the receptors in the bowel that normally cause forward motion. As the digestive process occurs, the large intestine continues to remove water from waste as it moves through the system. If waste movement is slowed down and stays in the large intestine, too much water is removed, making the stools hard and difficult to pass. Opioids can also actually partially paralyze the stomach so that food remains in the digestive tract for a longer period of time. In addition, opioids decrease system secretions and decrease the urge to defecate.

This slowing of the digestive system is not a side effect the body overcomes, like the nausea and vomiting sometimes caused by opioids that usually dissipates. If a person has constipation caused by opioids, it will continue as long as opioids are used.

Symptoms and Diagnosis

A diagnosis of OIC is made when two or more of these symptoms occur 25% of the time in a 3-month period:

  • Fewer than 3 bowel movements per week
  • Small, hard, dry stools that are difficult to pass
  • Straining, pressure and pain when defecating
  • An ongoing feeling of fullness/need to defecate/or obstruction
  • Bloating, distention, bulges in the abdomen
  • GERD or gastroesophageal reflux disease (possibly)

U.S. Pain wants you to know there is help and support!

We encourage you to visit the sites below for more information. There is a community that understands. Do not feel like you are alone.